Hypoglycemic emergency protocols
- 0Jan 8, '13 by ofcruzI recently graduated with my BSN. What I learned in school was that when a person is unconscious due to hypoglycemia you do not give anything by mouth, you either give them glucagon or an amp of d50. When studying for the nclex, I heard on the Feuer review that if there was no glucagon and the patient as unconscious not in a hospital setting you could apply a sugary drink to there buccal mucosa. I never learned that and the first thought that comes to mind would be a risk for asspiration. But, if you we're to apply a thin coat just enough to be absorbed would that be ok.
- 1Jan 15, '13 by somenurseSublingual glucose supplements can be bought at any drug store, over the counter. It's a jelly or gel form, usually. My brother is athlete, and uses them to provide glucose while he does marathons, or long long bike rides. Diabetics also carry these gelatins around, they are very small packets, often in foil-type envelopes, it's often just a spoonful of gel.
Depending on how much of this gel you put under an unconscious person's tongue,
and the position the patient is in, would impact the chance they aspirate. (with supine being worse than on his side or stomach----could still absorb some of the gel bucally while prone or on his side)
- 2Jan 15, '13 by somenursealso, plain ol sugar,
yes, right out of the sugar bowl, in granular form,
can be applied, and absorbed buccally. I use that to treat hiccups all the time.
This really helps with those post-op hiccups that so many people get after surgery. Sure, if it's severe hiccups, there's drugs one can get ordered, too, but, plain ol sugar ---------under their tongue---------works great for post-op hiccups. Takes about 10 minutes.
Oddly enough, putting spoonful of sugar, also helps with people who have food lodged in their esophagus, too. (not stuck in their airway, of course, but, have swallowed something that is now kinda stuck in their throat, often, this is beef).
A spoonful or two of granular sugar sublingually (or sugar gel, or D50 IV) will help that esophagus open up, and wa-la! food drops down the rest of the way down their esophagus.
This also takes about 10 minutes.
sorry for derail.Last edit by somenurse on Jan 15, '13
- 0Jan 15, '13 by akulahawkRN, ASN, RN, EMT-PWhat you can do always depends upon your location and your resources immediately at hand. If you have no glucagon, no IV line and/or no D50, you can put a paste of glucose on the buccal (cheek) side of the mouth. That area is pretty vascular and will absorb some sugar. Placement of the paste there will also help prevent aspiration, unlike putting the paste on the lingual (tongue) side. Once you get that measure in place, get someone there that can provide the patient what is needed. One thing to remember about glucagon is that it's not a wonderdrug. Some people will not have the glycogen reserves that is needed to make glucose. If you absolutely must leave a patient, do it after applying the glucose, and put the patient into "recovery" position. That will greatly help reduce the possibility of aspiration, even if the patient vomits.